Texas, 2016Damaging Winds and Lightning Strike in Texas, March 24, 2016
March 24, 2016 · NWS SHV · 7 events in 6 counties and zones
Scattered to numerous showers and thunderstorms developed over Southern Oklahoma and North Texas during the evening of March 23rd, ahead of an upper level trough and associated cold front that were pushing east. These showers and thunderstorms began to weaken as they moved into Southeast Oklahoma and Northeast Texas during the late evening hours as they encountered reduced instability, but some…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous showers and thunderstorms developed over Southern Oklahoma and North Texas during the evening of March 23rd, ahead of an upper level trough and associated cold front that were pushing east. These showers and thunderstorms began to weaken as they moved into Southeast Oklahoma and Northeast Texas during the late evening hours as they encountered reduced instability, but some of these storms did produce damaging winds after 1am on March 24th over Northeast Texas before weakening further. The remnants of these strong storms continued to push east ahead of the front during the early morning hours, and developed a cold pool which accelerated east across portions of extreme Eastern Texas into Northern Louisiana and Southern Arkansas along the Arkansas/Louisiana state line. There was little lightning associated with this convection, but they did produce damaging winds which downed a number of trees and power lines throughout the early morning hours over these areas. These damaging winds weakened just before daybreak on the 24th as they moved into more stable air over Southcentral Arkansas and Northcentral Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 23, 10:04 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Mar 23, 10:04 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1104 PM CDT WED MAR 23 2016
.AVIATION...
MOSTLY LOW VFR BKN CIGS ACROSS AREA THIS EVE...WITH SOME HIGH MVFR
LOWERING OCCURRING ACROSS NE TX TERMINALS. LINE OF STG/SVR TSTMS
HAS SLOWED DOWN SLIGHTLY AND WILL DELAY ONSET OF STORMS AN HOUR
OR TWO ON 24/06Z ISSUANCE PACKAGE. STORMS TO GRADUALLY
WEAKEN...WITH DECREASED THREAT OF HAIL OR WIND GUSTS IN EXCESS OF
40 KTS AFTER 06Z. WINDS TO REMAIN SOUTH PRIOR TO STORM ARRIVAL
AT 10 TO 15 KTS WITH GUSTS OF 20 TO 25 KTS. INDS
SHIFTING FROM W-NW MAINLY 10 TO 15 KTS AFTER STORMS WITH A FEW
MID LVL CLOUDS. BY MID MORNING TO MIDDAY...SKIES BECMG VFR
SKC. /VII/.
&&
.PREV DISCUSSION... /ISSUED 820 PM CDT WED MAR 23 2016/
DISCUSSION...
THE EWD PROGRESSION OF THE DRYLINE HAS SLOWED THIS
EVENING...HAVING REACHED JUST E OF A TUL...TO SNL...TO GLE AND MWL
LINE AS OF 01Z. CONVECTION HAS EXPLODED RAPIDLY EARLY THIS EVENING
ALONG THE DRYLINE...AS LARGE SCALE FORCING HAS INCREASED
SIGNIFICANTLY WITHIN THE RFQ OF A 110KT UPPER JET AHEAD OF THE
TROUGHING EXTENDING FARTHER W FROM WRN KS INTO THE OK/TX
PANHANDLES. STEEP 850-700MB LAPSE RATES AND THE PRESENCE OF A
NARROW TONGUE OF 1000-2000 J/KG MLCAPE HAS CONTRIBUTED TO SVR
CONVECTION FROM ECNTRL OK INTO N TX THIS EVENING...WITH THE SHORT
TERM PROGS SUGGESTING THE CONVECTION WILL REACH OUR EXTREME NW
ZONES OF SE OK/NE TX JUST PRIOR TO 06Z. FARTHER E...THE MOISTURE
PROFILE REMAINS MUCH MORE SHALLOW...AND STILL STRONGLY CAPPED JUST
ABOVE 850MB. HOWEVER...VERY STEEP LAPSE RATES ARE EVIDENT IN THE
H700-500 LYR /PER THE 00Z KSHV RAOB/...WHICH SUGGESTS THE SVR
THREAT MAY CARRY OVER INTO NE TX/WRN AR LATER THIS EVENING AND
POSSIBLY A PORTION OF THE OVERNIGHT HOURS. GIVEN THIS INSTABILITY
AND LOW WBZ HEIGHTS...LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE FOR THESE AREAS. HOWEVER...MLCAPES SHOULD DIMINISH
FARTHER E INTO EXTREME ERN TX/SW AR LATE...WHICH SHOULD TAPER THE
SVR THREAT.
HAVE MADE QUITE A FEW CHANGES TO THE FORECAST...MAINLY TO LOWER
POPS THIS EVENING AND TRIM BACK SVR WORDING TO JUST THE NW ZONES.
CATEGORICAL/HIGH LIKELY POPS STILL LOOK GOOD AFTER 06Z...WITH THE
CONVECTION QUICKLY DIMINISHING FROM W TO E AFTER 12Z THURSDAY AS
THE COLD FRONT OVERTAKES THE DRYLINE LATER TONIGHT AND RAPIDLY
PUSHES E THROUGH THE AREA. HAVE ALSO TRIMMED BACK POPS THURSDAY
MORNING AS WELL...WITH THE PROGS SUGGESTING A FASTER COLD FROPA.
DID DROP MENTION OF POPS FOR MUCH OF NE TX/EXTREME SW AR THURSDAY
MORNING...BUT MAINTAINED CHANCE/LIKELY POPS FOR MUCH OF SCNTRL
AR/NCNTRL LA. HAVE ALSO REMOVED POPS FOR THE AFTERNOON WITH THE
FRONT CLEARING THE REGION BY MIDDAY AND CONSIDERABLY DRY ADVECTION
SPILLING EWD BEHIND THE FRONT. WILL ALLOW THE CURRENT LAKE WIND
ADVISORY EXPIRE AT 06Z AS SCHEDULED...ALTHOUGH WINDS WILL REMAIN
QUITE MARGINAL THIS EVENING ESPECIALLY OVER SW AR/NCNTRL LA.
HOWEVER...ANOTHER LAKE WIND ADVISORY WILL LIKELY BE NEEDED AGAIN
THURSDAY FOR MUCH OF THE REGION AS THE POST-FRONTAL WINDS WILL
INCREASE GIVEN THE TIGHTENING PRESSURE GRADIENT.
ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 56 62 42 67 / 80 20 10 10
MLU 64 66 43 64 / 70 60 10 10
DEQ 47 59 37 64 / 80 10 10 10
TXK 52 60 41 64 / 80 10 10 10
ELD 58 63 40 63 / 80 40 10 10
TYR 49 61 42 68 / 80 10 10 10
GGG 52 61 41 67 / 80 10 10 10
LFK 56 64 42 68 / 80 20 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 1 AM CDT THURSDAY FOR ARZ050-051-
059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 1 AM CDT THURSDAY FOR LAZ001>006-
010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 1 AM CDT THURSDAY FOR OKZ077.
TX...LAKE WIND ADVISORY UNTIL 1 AM CDT THURSDAY FOR TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&Hazardous weather outlook, Mar 23, 10:38 AM CST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1138 AM CDT WED MAR 23 2016
ARZ070-071-LAZ001-002-010-011-TXZ096-097-108>112-124>126-136>138-
149>153-241645-
MILLER-LAFAYETTE-CADDO-BOSSIER-DE SOTO-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
1138 AM CDT WED MAR 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A LAKE WIND ADVISORY WILL REMAIN IN EFFECT THROUGH 11 PM CDT
TONIGHT DUE TO STRONG AND GUSTY SOUTH WINDS OF 15-25 MPH WITH
HIGHER GUSTS TO NEAR 30-35 MPH. A BAND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND SPREAD OVER THE AREA TONIGHT.
THESE STORMS WILL DIMINISH BY EARLY THURSDAY MORNING. A FEW OF
THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND POSSIBLY
DAMAGING WINDS. DEADLY LIGHTNING AND BRIEF BUT LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE. AN ISOLATED TORNADO THREAT IS
ALSO POSSIBLE...BUT NOT LIKELY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ANOTHER FRONT WILL MOVE INTO THE AREA FOR THE MIDDLE OF THE
WEEKEND...INCLUDING EASTER SUNDAY...DIMINISHING BY LATE SUNDAY
NIGHT. NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED OVERNIGHT.
ARZ050-051-059>061-072-073-LAZ003>006-012>014-017>022-OKZ077-
TXZ165>167-241645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-COLUMBIA-UNION-
WEBSTER-CLAIBORNE-LINCOLN-BIENVILLE-JACKSON-OUACHITA-SABINE-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-ANGELINA-
SAN AUGUSTINE-
1138 AM CDT WED MAR 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND EAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CDT THROUGH 11
PM CDT TONIGHT DUE TO STRONG AND GUSTY SOUTH WINDS OF 15 TO 20 MPH
WITH HIGHER GUSTS TO NEAR 25 TO 30 MPH. A BAND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND SPREAD OVER THE AREA TONIGHT.
THESE STORMS WILL DIMINISHING BY EARLY THURSDAY MORNING. A FEW OF
THE STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER WITH LARGE
HAIL AND POSSIBLY DAMAGING WINDS. DEADLY LIGHTNING AND BRIEF BUT
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. AN ISOLATED TORNADO
THREAT IS ALSO POSSIBLE...BUT NOT LIKELY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ANOTHER FRONT WILL BE MOVING INTO THE AREA FOR THE MIDDLE OF THE
WEEKEND...INCLUDING EASTER SUNDAY...DIMINISHING BY LATE SUNDAY
NIGHT. NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED OVERNIGHT.
05
In the hours before
Special weather statement, Mar 23, 9:29 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1029 PM CDT WED MAR 23 2016
OKZ077-240430-
MCCURTAIN OK-
1029 PM CDT WED MAR 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
1130 PM CDT...
AT 1029 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NASHOBA TO 7 MILES
EAST OF CLOUDY TO 6 MILES EAST OF OLETA...AND MOVING EAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RUFE...RINGOLD...MOUNT HERMAN...PLUNKETVILLE...BATTIEST...HOCHATOWN...
WATSON...PICKENS...BETHEL...SHERWOOD...SMITHVILLE AND SLIM.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3451 9446 3425 9447 3409 9453 3408 9516
3424 9515 3425 9505 3451 9505
TIME...MOT...LOC 0329Z 251DEG 34KT 3450 9517 3431 9515 3417 9523
15Thunderstorm Wind, Titus
- When
- March 24, 12:05 AM CST
- Where
- Titus County, 3.11 mi W of Cookville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.184, -94.904
Trees down near the intersection of County Road 4030 and County Road 4025.
Lightning, Smith
- When
- March 24, 12:15 AM CST
- Where
- Smith County, 0.75 mi WSW of Lindale
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 32.516, -95.412
Lightning struck a tree adjacent to a home in Lindale. The tree fell down next to the house, but a large limb went through the roof of the home.
Thunderstorm Wind, Upshur
- When
- March 24, 12:45 AM CST
- Where
- Upshur County, 0.85 mi W of Gilmer
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.728, -94.945
Several trees were blown down in Gilmer.
Thunderstorm Wind, Cass
- When
- March 24, 1:18 AM CST
- Where
- Cass County, 1.93 mi W of Pruett
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.885, -94.383
Trees down on County Road 1619 near the Cass/Marion County line.
Thunderstorm Wind, Harrison
- When
- March 24, 1:25 AM CST
- Where
- Harrison County, 1.78 mi S of Hallsville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.474, -94.574
Numerous trees down along Interstate 20 from near Exit 604 just south of Hallsville east to Exit 615 near Marshall.
Thunderstorm Wind, Marion
- When
- March 24, 1:25 AM CST
- Where
- Marion County, 0.5 mi SW of Jefferson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.744, -94.355
Power line down across Highway 59 just south of the Jefferson city limits.
Thunderstorm Wind, Harrison
- When
- March 24, 1:35 AM CST
- Where
- Harrison County, 2.19 mi WNW of Marshall
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.547, -94.402
Trees down along Highway 80 near Marshall. Other large limbs were downed as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Alabama, March 24, 2016$202,000 · EF0 · 28 events
- Damaging Wind in Florida, March 24, 2016$145,000 · 60 kt wind · 1 event
- Flooding and Hail in Florida, March 24 to 28, 2016$57,000 · 1 in hail · 20 events
- Tornadoes and Damaging Winds in Indiana, March 24, 2016$75,000 · EF0 · 13 events
- Tornado in Michigan, March 24, 2016$100,000 · EF0 · 1 event
- Flash Flood and Damaging Wind in Florida, March 24, 2016$60,000 · 3 events
- Tornado and Damaging Winds in Louisiana, March 24, 2016$12,000 · EF1 · 3 events
- Damaging Winds and Lightning Strike in Florida, March 24 to 25, 2016$29,000 · 6 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 24, 201661 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 24 to 27, 20169 events
- Damaging Winds in Louisiana, March 24, 201652 kt wind · 8 events
- Damaging Winds in Arkansas, March 24, 201656 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616438, 616439, 616440, 616446, 616447, 616448, 616449.